- PrintArticle Summary
- Withdrawing from Tranquilizers: Treatment Methods and Options for Help
- Detoxing, Addiction Treatment Rehab and Recovery
- Questions and Answers (FAQ)
Tranquilizers are a group of drugs used in the treatment of anxiety or sleep disorders. Tranquilizers work through calming the patient's nervous system and have many of the same effects as alcohol. Because they are so successful in reducing anxiety, tranquilizers are commonly abused. Tranquilizer withdrawal can result when the use of the drug is discontinued.
A number of withdrawal symptoms accompany the withdrawal process. These symptoms can include sweating, shaky hands, insomnia, rapid heartbeat and anxiety. The symptoms experienced with withdrawal vary in strength depending on the length of tranquilizer use or the strength of the tranquilizers taken. Tranquilizer withdrawal symptoms usually begin within 24 hours after taking the last dose. Once they begin, symptoms can last as long as two to four weeks.
Stopping tranquilizer use without experiencing strong withdrawal symptoms requires detoxification under the care of medical personnel. The detox process usually involves the introduction of an alternative tranquilizer into the patient's system that has a limited effect on the user. This alternative is then reduced slowly until the patient is drug free.
Withdrawing from Tranquilizers: Treatment Methods and Options for Help
Tranquilizer withdrawal treatment greatly increases the chances of successfully stopping the use of tranquilizers. The tapering process of withdrawal treatment can take a period of weeks to complete. A longer-acting benzodiazepine or barbiturate is commonly used as the alternative drug introduced into the patient's system for the tapering procedure.
The alternative drug is given to the patient in an initial dosage amount that is sufficient to hold off the tranquilizer withdrawal symptoms. Once the initial dosage is set, the patient is held at that dosage level for two days. This holding period gives the patient's body time to adjust to the new drug. After the adjustment period, the dosage is reduced by 10 percent each day until the amount of the dose given the patient is 10 percent of the initial dosage level. This dosage is further reduced over a period of three to four days, after which the drug is stopped completely.
Because the alternative drug is itself a tranquilizer, withdrawal symptoms should not occur during the withdrawal period. The reduction of the drug decreases the possible effects of the withdrawal once the drug is stopped. This allows the patient to go through detoxification with either no withdrawal symptoms at all or only mild withdrawal symptoms experienced.
Detoxing, Addiction Treatment Rehab and Recovery
Detoxing through the tapering process requires careful monitoring of the patient's progress. At any point during the process withdrawal symptoms may occur. To deal with these symptoms medical personnel can increase the dosage slightly to allow the patient further adjustment time to the lower drug levels in the patient's body. This level of monitoring is best done on an inpatient basis within a treatment facility.
Removing the tranquilizer from the patient's body is likely to cause a recurrence of the original condition that the tranquilizer was given to treat. When the withdrawal process occurs in a treatment facility, medical personnel are on hand to provide the expertise necessary to find an alternative treatment process. The treatment may even be started during the detox process if the new medication is compatible for use with those medications being provided during detoxification. For recreational users, a treatment facility can also offer drug counseling to deal with the underlying issues that caused the drug use. This counseling can teach the user methods of coping with those underlying issues to avoid the desire for future drug use.
|Tranquilizer Information at a Glance|
|Form, Intake, and Dosage||Interactions and Complications|
|Effects and Adverse Reactions||Substance Abuse|
|Physiological Problem Signs and Symptoms||Dependence and Addiction Issues|
|Legal Schedules and Ratings|
Questions and Answers (FAQ)
How Long Do Tranquilizer Withdrawals Last?
The average timeline for withdrawal symptoms can range from one week to several weeks. The length and severity depends in the duration of tranquilizer usage by patients.
Do You Have a List Popular Slang or Street Names for Tranquilizers??
Downers, Sleepies, Sleeping pills, candy
What are Common Misspellings?
Trankwilizer Tranaquiliser withdrawl, Tanquilizer withdrawls, Tranquelizer withdrawel, Tranquilisere withdrawels
Are There any Home Remedies for Getting Clean Safely?
While there are a number of supposedly successful natural remedies and alternative medicines that promise to relieve the stress of detoxification, you should seek professional help if you want to ensure a successful detox. Trying a home remedy instead of contacting a rehabilitation center can waste valuable time, so if you’re looking for safe, effective recovery, it’s best to contact a physician or medical professional.
How Long Does it Take to Detox from Tranquilizers?
Different tranquilizers will stay in the system for different amounts of time. Some can remain in the body for days or weeks after last use. To research your community’s options for treatment and support, try visiting out locator page or calling 1-888-935-1318 Who Answers? to get the help you need for you or the ones you love.